How medication can affect your oral health and how to minimise impact
Many medications, including vitamins, minerals and herbal preparations, can have a negative impact on your oral health. It is important to ensure that your dentist is aware of your most recent medical history, including a list of all the medications (both over-the-counter and prescribed) that you use, as well as any chewable vitamins, herbs and similar products.
Some medicines can affect oral health due to high levels of sugar. If you are on long-term medication, you may be at greater risk of developing tooth decay due to using sweetened medications. Inhalers (particularly those containing steroids) can also cause erosion of the tooth enamel.
If you regularly take medication you may suffer from any of the below oral health concerns:
Many medications and illegal drugs reduce the flow of saliva and cause a condition called ‘dry mouth’ which significantly increases the risk of tooth decay. Dry mouth occurs due to the reduction in saliva flow. Without the cleansing effects of saliva, tooth decay and other oral health problems become more common.
Medications that can cause dry mouth include:
medications prescribed for high blood pressure and Parkinson’s disease
drugs for urinary incontinence
Reduced blood clotting is a side effect of aspirins and anticoagulants, such as heparin or warfarin. These medications can be helpful in preventing stroke or heart disease, but can cause bleeding problems during oral surgery or treatment for periodontal diseases.
Some medications have been linked to the development of oral sores, inflammation or discolouration of the soft tissues in the mouth including those prescribed for blood pressure control, immunosuppressive agents, oral contraceptives and some chemotherapeutic agents.
Enlarged gum tissue
Overgrown or enlarged gum tissue is known as "gingival overgrowth" and is sometimes associated with antiseizure medications such as phenytoin, immunosuppressant drugs such as those taken after organ transplantations and calcium channel blockers that are taken by some heart patients.
Altering of taste
Some medications can cause a bitter or metallic taste or affect the ability to taste. Among them are cardiovascular agents, central nervous system stimulants, nonsteroidal anti-inflammatory drugs, respiratory inhalants and smoking-cessation products such as nicotine skin patches.
What you can do to minimise negative effects of medication:
Check labels to determine whether a sugar-based medication is being taken
Discuss medications with your healthcare professional
Ask your doctor about the sugar content of medications or the effect on saliva flow
Limit the use of, or request alternatives to, sugar-based medications when appropriate, but never change medications without speaking to your doctor first
If sugar-based medication is used, rinse your mouth with water immediately after taking the medication.
If you are taking medication it is essential that you inform the team at Carlton Dental. We are here to assist you and will work closely with you to determine the most suitable course of action to establish and maintain optimal oral health in conjunction with maximising your overall health.